Peclet number as affected by molecular diffusion controls transient anomalous transport in alluvial aquifer-aquitard complexes

Journal of Contaminant Hydrology
By: , and 

Links

Abstract

This study evaluates the role of the Peclet number as affected by molecular diffusion in transient anomalous transport, which is one of the major knowledge gaps in anomalous transport, by combining Monte Carlo simulations and stochastic model analysis. Two alluvial settings containing either short- or long-connected hydrofacies are generated and used as media for flow and transport modeling. Numerical experiments show that 1) the Peclet number affects both the duration of the power-law segment of tracer breakthrough curves (BTCs) and the transition rate from anomalous to Fickian transport by determining the solute residence time for a given low-permeability layer, 2) mechanical dispersion has a limited contribution to the anomalous characteristics of late-time transport as compared to molecular diffusion due to an almost negligible velocity in floodplain deposits, and 3) the initial source dimensions only enhance the power-law tail of the BTCs at short travel distances. A tempered stable stochastic (TSS) model is then applied to analyze the modeled transport. Applications show that the time-nonlocal parameters in the TSS model relate to the Peclet number, Pe. In particular, the truncation parameter in the TSS model increases nonlinearly with a decrease in Pe due to the decrease of the mean residence time, and the capacity coefficient increases with an increase in molecular diffusion which is probably due to the increase in the number of immobile particles. The above numerical experiments and stochastic analysis therefore reveal that the Peclet number as affected by molecular diffusion controls transient anomalous transport in alluvial aquifer–aquitard complexes.

Additional publication details

Publication type Article
Publication Subtype Journal Article
Title Peclet number as affected by molecular diffusion controls transient anomalous transport in alluvial aquifer-aquitard complexes
Series title Journal of Contaminant Hydrology
DOI 10.1016/j.jconhyd.2015.04.001
Volume 177-178
Year Published 2015
Language English
Publisher Elsevier
Publisher location Amsterdam
Contributing office(s) Toxic Substances Hydrology Program, National Research Program - Western Branch
Description 19 p.
First page 220
Last page 238
Online Only (Y/N) N
Additional Online Files (Y/N) N